Show simple item record

dc.contributor.authorHolmberg, Dag
dc.contributor.authorMattsson, Fredrik
dc.contributor.authorXie, Shaohua
dc.contributor.authorNess-Jensen, Eivind
dc.contributor.authorEl-Serag, Hashem
dc.contributor.authorLagergren, Jesper
dc.date.accessioned2023-05-15T13:35:17Z
dc.date.available2023-05-15T13:35:17Z
dc.date.created2022-11-04T13:51:29Z
dc.date.issued2022
dc.identifier.citationJournal of gastroenterology. 2022, 57 942-951.en_US
dc.identifier.issn0944-1174
dc.identifier.urihttps://hdl.handle.net/11250/3067978
dc.description.abstractBackground There is uncertainty whether long-term use of proton-pump inhibitors can cause gastric adenocarcinoma (GAC) and oesophageal adenocarcinoma (OAC). This study aimed to determine how discontinuation of long-term PPI therapy influences the risk of GAC and OAC. Methods This population-based cohort study included all long-term users of PPI therapy in Sweden in 2005–2018 was based on Swedish nationwide health registry data. The exposure was discontinuation of long-term PPI therapy, defined as no dispensation of PPI following inclusion and used as a time-varying variable, compared to remaining on PPI. Main outcomes were GAC and OAC, while oesophageal squamous cell carcinoma (OSCC) was included as a comparison outcome. Incidence rate ratios (IRR) with 95% CI adjusted for age, sex, comorbidity, obesity, diabetes, hyperlipidaemia, NSAIDs/aspirin, and statins were calculated with Poisson regression. Results Among 730,176 long-term PPI users (mean age 65.6 years, 58.4% females) with 4,210,925 person-years at risk (median 5.5 person-years), 439,390 (60.2%) discontinued PPIs. In total, 495 developed GAC, 598 OAC, and 188 developed OSCC. PPI discontinuation was associated with decreased risk of GAC (IRR 0.81, 95% CI 0.67–0.98) and OAC (IRR 0.80, 95% CI 0.68–0.96), but not OSCC (IRR 1.10, 95% CI 0.82–1.49) compared to continued PPI use. Stratified analyses showed decreased point estimates across most age categories and both sexes for GAC and OAC risk among participants discontinuing PPI therapy. Conclusion Discontinuation of long-term PPI therapy may decrease the risk of GAC and OAC, suggesting that physicians should consider ceasing prescribing long-term PPI in patients without continued indication for its use.en_US
dc.language.isoengen_US
dc.publisherSpringeren_US
dc.rightsNavngivelse 4.0 Internasjonal*
dc.rights.urihttp://creativecommons.org/licenses/by/4.0/deed.no*
dc.titleRisk of gastric and oesophageal adenocarcinomas following discontinuation of long-term proton-pump inhibitor therapyen_US
dc.title.alternativeRisk of gastric and oesophageal adenocarcinomas following discontinuation of long-term proton-pump inhibitor therapyen_US
dc.typePeer revieweden_US
dc.typeJournal articleen_US
dc.description.versionpublishedVersionen_US
dc.source.pagenumber942-951en_US
dc.source.volume57en_US
dc.source.journalJournal of gastroenterologyen_US
dc.identifier.doi10.1007/s00535-022-01930-3
dc.identifier.cristin2069287
cristin.ispublishedtrue
cristin.fulltextoriginal
cristin.qualitycode1


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record

Navngivelse 4.0 Internasjonal
Except where otherwise noted, this item's license is described as Navngivelse 4.0 Internasjonal